Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 8, NWS Wichita, KS

April 3, 20158 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 3, 2015, 3:55 PM CDT for 8 counties in Kansas. It took effect at Apr 4, 2015, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2015, 3:55 PM CDT (20:55 UTC)
In effect from
Apr 4, 2015, 1:00 PM CDT
Expired
Apr 4, 2015, 8:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -171 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-171 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WWUS83 KICT 032055
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT FRI APR 3 2015


KSZ032-033-047>051-067-041200-
/O.NEW.KICT.FW.W.0008.150404T1800Z-150405T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
355 PM CDT FRI APR 3 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SATURDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051 AND 067...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM TO 8 PM CDT SATURDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

BILLINGS WRIGHT
2 follow-up statements
714 
WWUS83 KICT 040805
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
305 AM CDT SAT APR 4 2015


KSZ032-033-047>051-067-042315-
/O.CON.KICT.FW.W.0008.150404T1800Z-150405T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
305 AM CDT SAT APR 4 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051 AND 067...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

JAKUB
699 
WWUS83 KICT 042015
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT SAT APR 4 2015


KSZ032-033-047>051-067-050100-
/O.CON.KICT.FW.W.0008.000000T0000Z-150405T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
315 PM CDT SAT APR 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051 AND 067...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 3, 3:54 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 3, 3:54 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT FRI APR 3 2015

.SYNOPSIS...
ISSUED AT 354 PM CDT FRI APR 3 2015

SURFACE HIGH PRESSURE IS MOVING INTO THE REGION...WITH STOUT
NORTHERLY WINDS ARE IN THE WAKE OF THE OVERNIGHT STORM SYSTEM.
TEMPERATURES TODAY ARE MUCH COOLER THAN PREVIOUS DAYS WITH HIGHS
TOPPING OUT IN THE 40S AND 50S.

BILLINGS WRIGHT

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 354 PM CDT FRI APR 3 2015

THE SHORT-TERM FORECAST CONCERNS ARE LOWS TONIGHT AND GRASSLAND
FIRE DANGER TOMORROW.

THE PRESSURE GRADIENT BETWEEN THE FRONT/HIGH PRESSURE WILL
DECREASE AS THE NIGHT MOVES ON...THIS WILL ALLOW WINDS TO DECREASE
AS THE SURFACE HIGH MOVES OVERHEAD AND WITH CLEAR SKIES AND LOW
DEW POINTS...CONCERN IS FOR TEMPERATURES OVERNIGHT...THINK THEY
MAY COOLER LOWER THAN ORIGINALLY THOUGHT...INTO THE UPPER 20S.
WILL FORGO A FROST/FREEZE HEADLINE AT THIS TIME...BUT TEMPS COULD
DROP AND A HARD FREEZE COULD BE A CONCERN. SENSITIVE VEGETATION
WILL NEED TO BE PROTECTED.

THE SECOND CONCERN IS EXTREME GRASSLAND FIRE DANGER TOMORROW
AFTERNOON AS THE SURFACE HIGH EXITS TO THE SOUTH...LEE TROUGHING
BUILDS IN. GUSTY SOUTH WINDS WILL MIX DOWN WITH THE HEAT OF THE
DAY AND ALONG WITH LOW RELATIVE HUMIDITIES AND THE STILL DRY
FUELS...EXTREME GRASSLAND FIRE DANGER WILL PERSIST FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS.

HIGHS WILL STEADILY INCREASE THROUGH THE WEEKEND WITH 70S AND EVEN
80S BY MONDAY. SOUTHERLY WINDS WILL PERSIST THROUGH MONDAY.
PRECIPITATION CHANCES INCREASE BY SUNDAY NIGHT INTO MONDAY AS A
WAVE APPROACHES FROM THE WEST. THE BEST CHANCES LOOK TO STAY SOUTH
OF THE AREA ON SUNDAY AND SUNDAY NIGHT AND THEN OVER EASTERN
SECTIONS OF THE AREA ON MONDAY. ANY STORMS THAT DEVELOP HAVE THE
POTENTIAL TO BE STRONG...BUT CURRENTLY THE CONFIDENCE IN LOCATION
OF PRECIPITATION IS LOW...LOOKING LIKE IT MAY BE EAST AND SOUTH OF
THE AREA.

BILLINGS WRIGHT

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 354 PM CDT FRI APR 3 2015

IN THE EXTENDED A BOUNDARY LOOKS TO STALL OUT ACROSS THE
AREA...WHICH WILL INCREASE THE CHANCES FOR PRECIPITATION ACROSS
THE AREA EACH PERIOD. THE CONFIDENCE OF PRECIPITATION ON ANY ONE
PERIOD IS LOW...AND EXPECT THE FORECAST TO CHANGE AS THE TIME
PERIOD NEARS. TEMPERATURES WILL BE SLIGHTLY COOLER THROUGHOUT THE
EXTENDED.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 101 PM CDT FRI APR 3 2015

VFR CONDITIONS EXPECTED AT ALL SITES THROUGHOUT THE PERIOD. GUSTY
WINDS SHOULD DIMINISH LATE THIS AFTERNOON...WITH LIGHT AND
VARIABLE WINDS AS SURFACE RIDGE MOVES THROUGH OVERNIGHT. RETURN
FLOW WILL DEVELOP SAT MORNING. MAY BE JUST ENOUGH MOISTURE/HEATING
THIS AFTERNOON FOR A FEW CUMULUS...MAINLY AT KSLN/KCNU...BUT NOT
EXPECTING ENOUGH FOR A CEILING. -HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 354 PM CDT FRI APR 3 2015

FIRE WEATHER CONCERNS ARE ELEVATED THROUGHOUT THE NEXT FEW
DAYS...BUT ESPECIALLY TOMORROW. GRASSLAND FIRE DANGER IS EXTREME
DURING THE AFTERNOON HOURS AND A RED FLAG WARNING HAS BEEN ISSUED
FOR MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS DUE TO STRONG
SOUTHERLY WINDS AND LOW RELATIVE HUMIDITIES. GRASSLAND FIRE DANGER
WILL AGAIN BE VERY HIGH ON SUNDAY AND MONDAY DESPITE INCREASING
DEWPOINTS...AS SOUTHERLY WINDS CONTINUE TO BE STOUT ACROSS THE
AREA.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    28  67  43  71 /   0   0   0  10
HUTCHINSON      30  68  43  74 /   0   0   0  10
NEWTON          28  66  43  70 /   0   0   0  10
ELDORADO        30  67  45  70 /   0   0   0  10
WINFIELD-KWLD   28  66  45  69 /   0   0  10  10
RUSSELL         30  69  41  78 /   0   0   0  10
GREAT BEND      28  69  40  77 /   0   0   0  10
SALINA          29  68  41  75 /   0   0   0  10
MCPHERSON       27  67  42  73 /   0   0   0  10
COFFEYVILLE     31  65  42  64 /   0   0  10  20
CHANUTE         28  65  42  65 /   0   0  10  20
IOLA            29  64  42  65 /   0   0   0  20
PARSONS-KPPF    29  65  41  65 /   0   0  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM TO 8 PM CDT SATURDAY FOR KSZ032-033-
047>051-067.

&&
Hazardous weather outlook, Apr 3, 12:32 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT FRI APR 3 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1232 PM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTH WINDS AND DRIER AIR WILL RESULT IN VERY HIGH
GRASSLAND FIRE DANGER ACROSS THE ENTIRE AREA THIS AFTERNOON.
OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HIGH FIRE DANGER IS EXPECTED OVER THE WEEKEND DURING THE
AFTERNOON HOURS...FOR MUCH OF THE REGION. OUTDOOR BURNING IS NOT
RECOMMENDED.

THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS FROM LATE SUNDAY
THROUGH TUESDAY NIGHT...MAINLY ALONG AND EAST OF I-135. CHANCES
FOR STORMS WILL INCREASE ACROSS THE ENTIRE AREA BY WEDNESDAY
INTO WEDNESDAY NIGHT. THE RISK FOR ORGANIZED SEVERE WEATHER
APPEARS TO BE RELATIVELY LOW THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/LAWSON/HOWERTON

In the hours before

Local storm report, Apr 3, 11:22 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1122 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     JABARA AIRPORT          37.75N 97.22W
04/03/2015                   SEDGWICK           KS   NWS STORM SURVEY

            STRAIGHT LINE WIND DAMAGE FROM A CHANNELLED MICROBURST.
            BEGAN NEAR KANSAS HEART HOSPITAL WITH SOME DEBRIS FROM
            THEIR ROOF WHICH IS LOCATED ACROSS FROM JABARA AIRPORT.
            1/10 MILE OF POWERPOLES WERE SNAPPED OFF AT THE
            BASE...ALL LEANING TOWARDS THE EAST. ON THE AIRPORT
            GROUNDS A HANGAR WAS COMPLETELY DESTROYED AND ALL THE
            DEBRIS WAS BLOWN TOWARDS THE EAST.

&&

JMBW
Local storm report, Apr 3, 11:50 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     10 NE WICHITA EISENHOWE 37.76N 97.31W
04/03/2015                   SEDGWICK           KS   EMERGENCY MNGR

            *** 2 INJ *** THE 2 MINOR INJURIES OCCURRED WHEN ROOF
            BLEW OFF EMS BUILDING AT HILLSIDE AND K-96. TIME WAS
            ESTIMATED.

&&

HOWERTON
Local storm report, Apr 3, 11:58 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1158 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     5 W MCCONNELL AFB       37.62N 97.36W
04/03/2015                   SEDGWICK           KS   EMERGENCY MNGR

            *** 1 INJ *** ONE PERSON WAS BLOWN OFF THEIR PORCH AT
            LAKESIDE MOBILE HOME PARK. EXTENT OF INJURIES ARE UNKNOWN
            AT THIS TIME. TIME IS ESTIMATED.

&&

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:01 PM CDTSevere Thunderstorm WarningICTLabette, Neosho44 min
Apr 2, 7:11 PM CDTTornado WarningICTLabette49 min
Apr 2, 7:34 PM CDTSpecial Weather StatementICTMontgomery26 min
Apr 2, 7:53 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery52 min
Apr 2, 8:05 PM CDTTornado WarningICTLabette40 min
Apr 2, 8:12 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery48 min
Apr 2, 9:46 PM CDTSpecial Weather StatementICTWoodson44 min
Apr 2, 10:25 PM CDTSevere Thunderstorm WarningICTBarton50 min
Apr 2, 10:31 PM CDTSpecial Weather StatementICTAllen44 min
Apr 2, 11:16 PM CDTSevere Thunderstorm WarningICTBarton, Reno, Rice39 min
Apr 2, 11:42 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, McPherson, Reno, Sedgwick63 min
Apr 2, 11:49 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice41 min
Apr 3, 12:23 AM CDTSevere Thunderstorm WarningICTButler, Cowley48 min
Apr 3, 12:34 AM CDTSevere Thunderstorm WarningICTChase, Harvey, Marion31 min
Apr 3, 12:56 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson64 min
Apr 3, 1:38 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson27 min
Apr 3, 1:52 AM CDTSevere Thunderstorm WarningICTAllen, Labette, Neosho38 min
Apr 3, 2:02 AM CDTTornado WarningICTLabette28 min
Apr 3, 2:39 AM CDTWind AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more8 hr

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.